Michigan, 2007

Hail in Michigan, March 1, 2007

March 1, 2007 · NWS GRR · 1 event in 1 county or zone

An isolated severe thunderstorm produced three quarters inch hail in Barry county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe thunderstorm produced three quarters inch hail in Barry county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 1, 4:10 PM EST, 16 minutes earlier.

Area forecast discussion, Mar 1, 4:10 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EST THU MAR 1 2007

.SHORT TERM...
STRONG LIFT AHEAD OF THE UPPER LOW OVER IOWA CONTINUES TO SUPPORT
REDEVELOPMENT OF CONVECTION INTO SOUTHWEST LOWER MICHIGAN. THIS
SHOULD RESULT IN SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE
SOUTHERN HALF OF THE FORECAST AREA...WITH BURSTS OF FREEZING RAIN
ACROSS THE NORTHERN HALF OF THE FORECAST AREA. HAVE CONTINUED THE
WINTER STORM WARNING WHERE IT HAS BEEN OUT AND HAVE DROPPED THE
WINTER WEATHER ADVISORY. GIVEN THE SNOW THAT HAS ALREADY FALLEN UP
TO THE NORTH AND FREEZING RAIN SPREADING IN NOW...DECIDED TO
CONTINUE WITH THE CURRENT HEADLINE UP THERE. NOT OUT THE QUESTION TO
STILL SOME SOME SLEET AND SNOW MIX IN AS WELL. THE WINTER STORM
WARNING IS WELL COORDINATED ACROSS CENTRAL LOWER MICHIGAN WITH APX
AND DTX. CONVECTION WILL CONTINUE THIS EVENING...TAPERING OFF
BETWEEN 900 PM AND MIDNIGHT. ACCUMULATIONS OF ICE IN THE WARNING
AREA QUITE POSSIBLY COULD BE SIGNIFICANT...UPWARDS OF A HALF
INCH...ESPECIALLY ACROSS THE HIGH GROUND OF LAKE...OSCEOLA AND CLARE
COUNTIES. EXPECT THE DRY SLOT TO PUSH IN WITH A LULL IN THE
PRECIPITATION IN THE MIDDLE OF THE NIGHT. WITH THE -10 C BECOMING
UNSATURATED...LOOKING AT SOME FREEZING DRIZZLE IN THE NORTH.
OCCASIONAL SNOW WILL TRY TO PRESS IN FROM THE WEST OVERNIGHT...AS
THE UPPER LOW PUSHES TOWARD THE STATE OF MICHIGAN. NOT EXPECT IT TO
AMOUNT TO MUCH THROUGH DAYBREAK HOWEVER.

CONVECTION WILL BE NEAR SEVERE THIS EVENING WITH MARGINAL HAIL IN
THE STRONGEST CORES.

FRIDAY AND FRIDAY NIGHT THE UPPER LOW WILL BE TRANSITIONING ACROSS
THE FORECAST AREA. NOT EXPECTING SIGNIFICANT ACCUMULATIONS. SOME
LIGHT ACCUMS OF AN INCH OR SO ARE NOT OUT OF THE QUESTION EITHER
PERIOD.

SATURDAY AND SATURDAY NIGHT...COLD AIR ADVECTION WILL KICK IN BEHIND
THE DEPARTING UPPER LOW. SOME LAKE EFFECT IS EXPECTED...WITH LIKELY
POPS. LOOKING AT SOME MINOR ACCUMS IN WEST TO NORTHWEST FLOW.

.LONG TERM...
WILL EXTEND THE LIKELY POPS INTO SUNDAY MORNING AS CYCLONIC FLOW AND
A H8 THERMAL TROUGH WILL BE JUST TO OUR EAST.  H8 TEMPS CONTINUE TO
WARM THROUGH THE DAY SO THE LAKE EFFECT SNOW SHOWERS WILL END BY
LATE IN THE DAY.

THE MODELS HAVE TRENDED COLDER INTO MONDAY AS A ARCTIC FRONT DROPS
ACROSS THE CWA.  THE ARCTIC SURGE HEADS FOR THE EASTERN GREAT
LAKES...WITH THE GRR AREA JUST GETTING BRUSHED BY THE COLD AIR.  IT
APPEARS THE FRONT WILL COME THROUGH MOSTLY DRY....ALTHOUGH WILL ADD
SOME FLURRIES IN THE NORTH.  HAVE ALSO LOWER TEMPS IN THIS TIME
FRAME.

A NORTHERN STREAM SHORT WAVE TRAVELS ALONG THE NORTHERN U.S. STATES
INTO MID WEEK.  WILL ALSO SEE A COLD FRONT APPROACH THE REGION BY
THURSDAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING NORTHERN TWO ROWS OF THE CWA...ALSO INCLUDING
MONTCALM AND GRATIOT THROUGH THIS EVENING.

GALE WARNING ON LAKE MICHIGAN THROUGH 1000 PM NORTH OF GRAND
HAVEN...SMALL CRAFT ADVISORY TO THE SOUTH.

&&

DUKE
Hazardous weather outlook, Mar 1, 1:29 PM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
129 PM EST THU MAR 1 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-021830-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
129 PM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A SIGNIFICANT ICE STORM IS LIKELY GENERALLY NORTH OF A WHITEHALL
TO SAINT JOHNS LINE...WITH UP TO A HALF INCH OF ICE ACCUMULATION.
THIS WILL LIKELY RESULT IN DANGEROUS DRIVING CONDITIONS...DOWNED
TREE LIMBS OR POWER LINES...AND SCATTERED POWER OUTAGES. A MIX OF
SLEET AND RAIN CAN BE EXPECTED...WITH EVEN A FEW THUNDERSTORMS
POSSIBLE.

AROUND INTERSTATE 96...SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. SOME OF THIS PRECIPITATION COULD BE MIXED
WITH SLEET AND FREEZING RAIN...BUT NO SIGNIFICANT ACCUMULATIONS
ARE EXPECTED.

FARTHER SOUTH NEAR INTERSTATE 94...THERE IS A CHANCE FOR SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. LOCALLY HEAVY RAINFALL COULD ALSO RESULT IN LOCALIZED
NUISANCE FLOODING.

THE HEAVIEST PRECIPITATION IS EXPECTED TO END AROUND MIDNIGHT
TONIGHT... THEN ANY LINGERING LIGHT PRECIPITATION WILL CHANGE OVER
TO SNOW AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NUMEROUS SNOW SHOWERS ARE EXPECTED ON FRIDAY AND SATURDAY AS THE LOW
PRESSURE AREA MOVES SLOWLY EAST WHILE WEAKENING OVER THE GREAT LAKES
REGION. SNOW ACCUMULATIONS WILL BE POSSIBLE...PARTICULARLY IN THE
SNOWBELT AREAS ALONG AND WEST OF HIGHWAY 131.

SNOW SHOWERS WILL DIMINISH IN COVERAGE AND INTENSITY ON SUNDAY AND
END BY SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED NEAR THE INTERSTATE 94
CORRIDOR THIS AFTERNOON AND EVENING.

ELSEWHERE...SPOTTER ACTIVATION IS NOT EXPECTED...BUT SNOW...SLEET
AND ICING REPORTS WOULD BE GREATLY APPRECIATED. YOU CAN SUBMIT
THESE REPORTS AT WWW.WEATHER.GOV/GRR/SPOTTER.

LMZ844>849-021830-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
129 PM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
WAVES OF 4 FEET OR MORE AND SCATTERED THUNDERSTORMS WILL POSE A
HAZARD TO SMALL CRAFT TODAY AND TONIGHT. SLEET AND FREEZING RAIN
WILL OCCUR NORTH OF MUSKEGON... BEGINNING AS SNOW THIS MORNING.
FREEZING RAIN WILL CHANGE TO RAIN SOUTH OF MUSKEGON BY AFTERNOON.
THE STRONGEST STORMS MAY CONTAIN LARGE HAIL. THE HEAVIEST
PRECIPITATION IS EXPECTED TO END AROUND MIDNIGHT TONIGHT... THEN
ANY LINGERING LIGHT PRECIPITATION WILL CHANGE OVER TO SNOW AFTER
MIDNIGHT.

THE CAUSE OF THE ACTIVE WEATHER IS A STRONG LOW PRESSURE SYSTEM
TRACKING NORTHEAST FROM THE KANSAS CITY MISSOURI AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LARGE WAVES WILL PERSIST FRIDAY THROUGH WEDNESDAY. NUMEROUS SNOW
SHOWERS ARE EXPECTED ON FRIDAY AND SATURDAY. SNOW SHOWERS WILL
DIMINISH IN COVERAGE AND INTENSITY ON SUNDAY AND END SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

TJT

In the hours before

Special weather statement, Mar 1, 2:07 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
207 PM EST THU MAR 1 2007

MIZ064-071-072-011930-
ALLEGAN-KALAMAZOO-VAN BUREN-
207 PM EST THU MAR 1 2007

...SPECIAL WEATHER STATEMENT...

AT 204 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BANGOR...OR 12 MILES WEST OF PAW PAW...
MOVING NORTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...ALLEGAN.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
THURSDAY EVENING FOR EXTREME SOUTHWESTERN LOWER MICHIGAN.

TURNAGE
Special weather statement, Mar 1, 2:35 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
235 PM EST THU MAR 1 2007

MIZ071>073-012000-
CALHOUN-KALAMAZOO-VAN BUREN-
235 PM EST THU MAR 1 2007

...SPECIAL WEATHER STATEMENT...

AT 230 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF MATTAWAN...OR 12 MILES EAST OF
DOWAGIAC...MOVING NORTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...SCHOOLCRAFT...MATTAWAN...
PORTAGE...KALAMAZOO...WESTWOOD AND EASTWOOD.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
THURSDAY EVENING FOR EXTREME SOUTHWESTERN LOWER MICHIGAN.

TURNAGE
Special weather statement, Mar 1, 3:31 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
331 PM EST THU MAR 1 2007

MIZ064-071-072-012100-
ALLEGAN-KALAMAZOO-VAN BUREN-
331 PM EST THU MAR 1 2007

...SPECIAL WEATHER STATEMENT...

AT 330 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST WEST OF SOUTH
HAVEN TO THE KALAMAZOO COUNTY LINE SOUTH OF KALAMAZOO...MOVING
NORTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...BANGOR...PAW PAW...
MATTAWAN...PORTAGE AND VICKSBURG.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

TURNAGE
Special weather statement, Mar 1, 4:14 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
414 PM EST THU MAR 1 2007

MIZ050-056-057-012200-
KENT-MUSKEGON-OTTAWA-
414 PM EST THU MAR 1 2007

...SPECIAL WEATHER STATEMENT...

AT 408 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ZEELAND...OR NEAR HOLLAND...MOVING NORTHEAST
AT 40 MPH.

UP TO DIME SIZE HAIL...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...HUDSONVILLE...GRAND HAVEN...
JENISON...WYOMING...COOPERSVILLE...GRAND RAPIDS AND RAVENNA.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Local storm report, Mar 1, 4:23 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
423 PM EST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             HOLLAND                 42.77N 86.10W
03/01/2007  U0.50 INCH       OTTAWA             MI   TRAINED SPOTTER

            DOWNTOWN HOLLAND

0410 PM     HAIL             OTSEGO                  42.46N 85.70W
03/01/2007  U0.25 INCH       ALLEGAN            MI   TRAINED SPOTTER

            PEA SIZED.

0413 PM     HAIL             2 N HOLLAND             42.80N 86.10W
03/01/2007  E0.50 INCH       OTTAWA             MI   TRAINED SPOTTER

            JUST OVER ONE HALF INCH STONES.

&&

GWETZEL
Special weather statement, Mar 1, 4:26 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
426 PM EST THU MAR 1 2007

MIZ073-012200-
CALHOUN-
426 PM EST THU MAR 1 2007

...SPECIAL WEATHER STATEMENT...

AT 425 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRENGTHENING THUNDERSTORM 11 MILES SOUTH OF BATTLE CREEK...MOVING
NORTHEAST AT 45 MPH.

UP TO DIME SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...BATTLE CREEK...SPRINGFIELD
AND BROWNLEE PARK.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
THURSDAY EVENING FOR SOUTHWESTERN MICHIGAN.

The radar

The Grand Rapids radar (KGRR), 45 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barry

When
March 1, 4:26 PM EST
Where
Barry County, 0.51 mi W of Delton
Measured
0.75 in hail
Reported by
Public
Coordinates
42.500, -85.410

Three quarters inch diameter hail was reported by the public in Delton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20490.